Acute beriberi following liver transplantation

J. Cohen, D. Shmueli, J. Keslin, E. Grozovski, G. Grunberg, P. Singer

Research output: Contribution to journalArticlepeer-review

Abstract

Patients scheduled for orthotopic liver transplantation (OLT) undergo extensive routine preoperative cardiac assessment. We describe a 32-year-old male who underwent uneventful OLT for end-stage liver failure on the basis of chronic hepatitis C and alcoholism. Despite a normal preoperative cardiac workup, the patient developed acute pulmonary edema on the second postoperative day. A diagnosis of beriberi was entertained and confirmed by (1) the thiamine diphosphate effect and (2) the dramatic response to intravenous thiamine. Possible precipitating factors are described. Thiamine, which has no significant toxicity, should probably be routinely supplemented in all patients undergoing OLT, especially those with a previous history of alcohol abuse.

Original languageEnglish
Pages (from-to)85-87
Number of pages3
JournalClinical Nutrition
Volume16
Issue number2
DOIs
StatePublished - 1997
Externally publishedYes

Fingerprint

Dive into the research topics of 'Acute beriberi following liver transplantation'. Together they form a unique fingerprint.

Cite this